Wisconsin, 2016Damaging Winds in Wisconsin, July 12, 2016
July 12, 2016 · NWS GRB · 2 events in 2 counties and zones
Thunderstorms, in warm and unstable air ahead of an approaching cold front, produced damaging winds across parts of north central Wisconsin as they passed. Winds from the storms caused extensive tree damage in Oneida County, caused a minor injury to a camper at a Boy Scouts camp, and knocked out electrical service to thousands of customers in northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms, in warm and unstable air ahead of an approaching cold front, produced damaging winds across parts of north central Wisconsin as they passed. Winds from the storms caused extensive tree damage in Oneida County, caused a minor injury to a camper at a Boy Scouts camp, and knocked out electrical service to thousands of customers in northeast Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 12, 1:24 AM CST, 6 minutes earlier.
Area forecast discussion, Jul 12, 1:24 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
224 AM CDT TUE JUL 12 2016
Forecast discussion for routine morning forecast issuance
.SHORT TERM...Today...Tonight...and Wednesday
Issued at 224 AM CDT Tue Jul 12 2016
A large MCS is slowly working its way east through central
Wisconsin early this morning. The main question is how far east
this convective complex will track. NWP and hi-res models indicate
that this system should dissipate as it heads east towards eastern
Wisconsin given less instability. However this system does appear
to be well organized and mature and the models have not exactly
been stellar lately, therefore faith in this solution is tenuous
at best. Given these concerns will raise pops across all areas to
account for the eastward progression of this system this morning,
but keep pops lower out east than out west given the lower
instability. The main concern from this system will be flooding,
as PWAT values are a healthy 2 inches. However this system appears
to be moving now so the flooding that was experienced upstream is
not expected to materialize across our cwa if it keeps moving the
way it currently is.
Attention then turns to later this afternoon and tonight as an
upper level jet becomes situated across the western Great Lakes
with the southeastern cwa under the right entrance region of this
upper level jet streak. Although there are some dry solutions in
this setup, there are also some models that are producing
thunderstorms. If thunderstorms can materialize, and the
atmosphere is not affected by this mornings convection, there will
be a substantial amount of mucape to work with on the order of
3000 to 4000 J/kg with around 30 knots of 0 to 6 km bulk shear.
However there are some concerns with initiation as there is only a
surface trough with weak convergence and westerly 850 mb flow.
Therefore will maintain chancy pops across the eastern and
southern cwa this afternoon and into tonight. If there is
sufficient recovery and enough of a trigger to initiate
convection there is a marginal threat for severe weather later
this afternoon and into the evening. However the stabilizing
effect and debris clouds from this mornings convection is not yet
known so the severe threat is not yet clear. Although clouds may
limit how warm the area gets today, humidity will still make it
feel hot as evidenced by dew points still in the 70s in the middle
of the night. High temperatures were a blend of the models with
the expectation of some afternoon sun to boost afternoon highs.
Given the time of year this would not require much in the way of
sunshine with the still high sun angle.
Attention then turns to Wednesday afternoon as a cold front tracks
through the western Great Lakes with an attendant mid level
shortwave and the region still in the right entrance region of the
upper level jet. Although instability will be a bit less, with
2000 to 2500 J/kg, bulk shear will be around 40 knots. Given the
dynamics and instability in place Wednesday afternoon appears to
be a better threat for widespread severe weather, which is
highlighted by a slight risk for severe weather across the
southern 2 tiers of our counties and a marginal risk across the
rest of the area. Hot and humid weather will still be a concern
ahead of the cold front with afternoon highs well into the 80s and
dew points around or exceeding 70 degrees away from north central
Wisconsin.
.LONG TERM...Wednesday Night Through Monday
Issued at 224 AM CDT Tue Jul 12 2016
Forecaster confidence remains low in this portion of the forecast,
as a result of poor run to run continuity in the medium range models
as of late. One trend has emerged though and that is the slowing of
the return flow from this weekend into early next week. Will follow
the better verifying ECMWF for later periods. Otherwise, a blend of
the ECMWF and GFS should suffice through Friday.
Wednesday night through Thursday night...A cold front will be
progressing across eastern WI during the evening hours, though most
models have already exited widespread precipitation by this time, as
the deep moisture axis shifts east of the area. But with the front
yet to clear the area, will have to keep a chance of thunderstorms
in the forecast, mainly for eastern WI. A fairly deep upper trough
will arrive overnight across the western Great Lakes. Cooler and
less humid air will accompany the trough. Although will see
clearing skies behind the front for a period, should see clouds
increase late overnight over north-central WI. Shower chances will
arrive with the trough on Thursday as deeper moisture interacts with
daytime instability. Will increase precip chances, especially over
north-central WI. Some showers could linger into Thursday evening,
but should generally see a diminishing trend in the shower activity
through the evening hours. Then may see partial clearing overnight.
No significant changes to temps over this period.
Rest of the forecast...High pressure will remain over the region on
Friday and Saturday. With a cooler airmass in place, a few showers
could develop with heat of the day on Friday. Since there has been
a slowing trend of the return of heat and humidity in the models,
this weekend is now looking mostly precip free, but a little leary
of model performance as of late. Warmer air will be gradually
invading the region early next week when subtropical ridging builds
overhead. Its looking possible that a major heatwave will be
significant story over the plains by the middle of next week. Will
need to monitor the proximity of this hot airmass to the region by
this time.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1036 PM CDT Mon Jul 11 2016
Showers and thunderstorms with heavy rain and gusty winds may
move into central and northcentral Wisconsin later tonight. The
activity should move east towards daybreak and weaken. Elsewhere
VFR conditions expected with LLWS due to a low level southwesterly
jet around 40 knots with south surface winds of 5 to 10 knots.
Hazy sunshine is expected tomorrow with a slight chance of
thunderstorms in the afternoon.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through this evening FOR WIZ022-040-050.
&&
SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......RDM
Hazardous weather outlook, Jul 11, 2:01 PM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
301 PM CDT MON JUL 11 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
301 PM CDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS, MAINLY ACROSS CENTRAL AND
NORTH-CENTRAL WISCONSIN. A FEW STORMS MAY PRODUCE GUSTY WINDS,
SMALL HAIL AND TORRENTIAL RAIN, BUT SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE FROM TUESDAY THROUGH
WEDNESDAY NIGHT. A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS,
LARGE HAIL AND TORRENTIAL RAINFALL ARE POSSIBLE OVER NORTHEAST,
CENTRAL AND EAST CENTRAL WISCONSIN TUESDAY AFTERNOON AND EVENING.
A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE OVER THE
REGION WEDNESDAY AFTERNOON AND EARLY EVENING, AS A CANADIAN COLD
FRONT MOVES THROUGH.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, BUT MAY BE
NEEDED TUESDAY AFTERNOON AND EVENING, AND AGAIN WEDNESDAY
AFTERNOON AND EVENING. SPOTTERS ARE REQUESTED TO REPORT WIND GUSTS
OVER 40 MPH, HAIL OR TORRENTIAL RAINFALL.
LMZ521-522-541>543-122015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
301 PM CDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
PERSISTENT SOUTH WINDS AND HIGH WAVES WILL RESULT IN CONDITIONS
HAZARDOUS TO SMALL CRAFT. THESE CONDITIONS WILL ALSO SUPPORT AN
INCREASED RISK OF RIP CURRENTS ON THE LAKE MICHIGAN SHORELINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE FROM TUESDAY
THROUGH WEDNESDAY MORNING. THE INCREASED RISK OF RIP CURRENTS ON
LAKE MICHIGAN WILL CONTINUE ON TUESDAY AND TUESDAY EVENING DUE TO
HIGH WAVES.
THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY
NIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS,
HAIL AND TORRENTIAL RAINFALL ARE POSSIBLE WISCONSIN LATE TUESDAY
AFTERNOON AND EVENING. A MORE WIDESPREAD SEVERE WEATHER EVENT IS
POSSIBLE OVER THE REGION WEDNESDAY AFTERNOON AND EVENING, AS A
CANADIAN COLD FRONT MOVES THROUGH.
ECKBERG/KIECKBUSCH
In the hours before
Special weather statement, Jul 11, 10:59 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1159 PM CDT MON JUL 11 2016
WIZ005-010-120600-
ONEIDA WI-VILAS WI-
1159 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VILAS AND NORTHWESTERN
ONEIDA COUNTIES UNTIL 100 AM CDT...
AT 1158 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES NORTH OF BESSEMER TO NEAR WINCHESTER
TO 13 MILES EAST OF WINTER. MOVEMENT WAS EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAC DU FLAMBEAU...BOULDER JUNCTION...WINCHESTER...SQUIRREL LAKE...PRESQUE
ISLE...MANITOWISH WATERS...TROUT LAKE...STAR LAKE AND SAYNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4618 8929 4611 8929 4573 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 0458Z 283DEG 25KT 4670 9000 4624 8999 4585 9073
MPCSpecial weather statement, Jul 12, 12:00 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
100 AM CDT TUE JUL 12 2016
WIZ005-010-120700-
ONEIDA WI-VILAS WI-
100 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR VILAS AND NORTHWESTERN ONEIDA
COUNTIES UNTIL 200 AM CDT...
AT 1259 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WINCHESTER TO NEAR FIFIELD.
MOVEMENT WAS EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAC DU FLAMBEAU...BOULDER JUNCTION...SQUIRREL LAKE...MINOCQUA...ARBOR
VITAE...WOODRUFF...CONOVER...PRESQUE ISLE...MANITOWISH WATERS AND LAC
VIEUX DESERT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4626 8974 4613 8906 4563 9002 4564 9004
4598 9005 4598 8993 4617 8993 4626 8977
TIME...MOT...LOC 0559Z 287DEG 17KT 4653 8911 4584 9043
MPCSpecial weather statement, Jul 12, 1:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
200 AM CDT TUE JUL 12 2016
WIZ005-010-011-018-030-120800-
LINCOLN WI-ONEIDA WI-FOREST WI-MARATHON WI-VILAS WI-
200 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR VILAS...NORTHWESTERN MARATHON...
ONEIDA...NORTHWESTERN FOREST AND LINCOLN COUNTIES UNTIL 300 AM CDT...
AT 158 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LAND O LAKES TO 5 MILES WEST OF MEDFORD.
MOVEMENT WAS SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RHINELANDER...EAGLE RIVER...MERRILL...LAC DU FLAMBEAU...TOMAHAWK...
ABBOTSFORD...SPENCER...PHELPS...BOULDER JUNCTION AND WOODBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4614 8909 4603 8877 4468 9032 4503 9031
4504 9020 4512 9020 4512 9004 4598 9005
4598 8993 4629 8992
TIME...MOT...LOC 0658Z 316DEG 14KT 4650 8886 4452 9110
MPCThunderstorm Wind, Oneida
- When
- July 12, 1:30 AM CST
- Where
- Oneida County, 1.03 mi S of Cassian
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.585, -89.720
Thunderstorm winds downed several large trees, some 18 to 20 inches in diameter, and broke off numerous smaller tree limbs.
Thunderstorm Wind, Langlade
- When
- July 12, 3:01 AM CST
- Where
- Langlade County, 0.91 mi WNW of Markton to 0.47 mi SE of Markton
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 45.137, -88.686
Thunderstorm winds snapped approximately 40 trees at Gardner Dam Boy Scouts Camp. One of the campers suffered a minor injury, a bump on the head, when a tree fell on a tent. The storms also downed numerous trees near the intersection of Highway 55 and County Road WW. The time of this event was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 15, 20165 deaths · 1 event
- Damaging Winds and Lightning Strike in Florida, July 12, 20161 death · $52,000 · 3 events
- Flash Flooding and Hail in Missouri, July 12 to 14, 2016$1.2 million · 1.75 in hail · 41 events
- Damaging Wind in Iowa, July 12, 2016$2.0 million · 1 event
- Flood and Damaging Wind in Virginia, July 12, 20161 injured · $406,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, July 12, 2016$74,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Kentucky, July 12, 2016$48,000 · 5 events
- Tornado and Damaging Wind in Wisconsin, July 12, 2016$25,000 · EF0 · 2 events
- Flooding and Hail in Florida, July 12, 2016$2,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Winds in Missouri, July 12, 201665 kt wind · 9 events
- Damaging Winds in Tennessee, July 12, 201655 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 12, 20162.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650030, 650039.